Thunderstorm Wind, Cloud
- When
- June 5, 2:25 PM CST
- Where
- Cloud County, 6 mi S of Jamestown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.513, -97.870
A line of thunderstorms with embedded supercells developed along a dry line and cold front during the late aternoon hours of June 5th, and raced eastward across the forecast area. Favorable shear profiles allowed storms to quickly become severe, and several tornadoes were reported across the warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms with embedded supercells developed along a dry line and cold front during the late aternoon hours of June 5th, and raced eastward across the forecast area. Favorable shear profiles allowed storms to quickly become severe, and several tornadoes were reported across the warning area. Damage up to the magnitude of EF-1 was noted by storm surveyors, with damage to homes, outbuildings, and power poles noted across Clay, Marshall, and Brown counties. Strong winds also caused damage across other portions of the forecast area. Newspapers reported that nearly 6,000 Topeka residents lost power at some point the night of the 5th as a result of the storms. Nearly 6,500 people lost power in the town of Junction City in Geary County. In Clay County, 15 farms were damaged by the three tornadoes. Beyond the tornado damage, hail also caused problems by denting siding and crushing crops. Local newspapers reported that several farmers were reported to say they may need to replant portions of their corn and soybean fields. A threatening forecast calling for a widespread severe weather outbreak came to fruition. Beforehand, counties across northeast Kansas prepared for the worst. Shelters were set-up, specifically in Shawnee County, for residents who wanted to take early shelter from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 2:43 PM CST, 23 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT WED JUN 4 2008 .DISCUSSION... SURFACE LOW PER CURRENT OBS LOCATED SOMEWHERE NEAR PRATT. AS UPPER FLOW CONTINUES TO BECOME MORE SOUTHWESTERLY AS UPPER TROF APPROACHES...CENTER OF LOW PRESSURE PROGGED TO REDEVELOP IN THE EASTERN COLORADO PLAINS. PRESSURE FALLS ALONG THE FRONT RANGE INDICATING THIS IS THE CASE. FOCUS FOR TONIGHT WILL BE ON FRONTAL BOUNDARY DRAPED ACROSS THE NORTHERN COUNTIES ATTM...AND WHAT CONVECTION MAY FORM NEAR THE LOW IN SOUTH CENTRAL KANSAS. BOUNDARY HAS MADE A LATE DAY RUN INTO THE NEBRASKA COUNTIES ON ITS EAST SIDE...AND REMAINS DRAPED SOUTHWARD INTO REPUBLIC AND POSSIBLY CLOUD COUNTIES ATTM. COULD SEE A STORM FIRE ALONG THE BOUNDARY IN THE NORTH CENTRAL COUNTIES...AND THINK WE HAVE ENOUGH INSTABILITY THAT COLD POOLS FROM CONVECTION NORTH COULD SET OFF A STORM OR TWO IF THEY GO IN THE NEXT HOUR OR TWO. SECOND LOCATION FOR POSSIBLE STORM DEVELOPMENT IS NEAR THE SURFACE LOW IN SC KS WHERE DRY AIR MAY AID IN INITIATING DEVELOPMENT. THESE STORMS WOULD LIFT NORTH NORTHEAST IF SO BECOME A THREAT TO OUR WESTERN COUNTIES LATER THIS EVENING. OVERNIGHT PRIMES THE AREA FOR TOMORROW...AS 700MB +14C TEMPS SURGE BACK NORTHWARD WELL IN TO NEBRASKA AND BRING THE CAP BACK IN. 850MB LLJ OF 60-65KTS KEEPS RICH THETA E AIR UNDERNEATH IN PLACE. SURFACE GRADIENT ALSO INCREASES AS LOW DEEPENS AND TROF APPROACHES. THIS WILL KEEP WINDS BREEZY OVERNIGHT AND OVERNIGHT LOWS IN THE 70S. BY 18Z THURSDAY...110KT UPPER JET MOVES INTO WESTERN KS. 700MB WINDS ARE GENERALLY 60KTS OVER CTRL KS WITH 850MB WINDS BECOMING 50KTS BY 0Z. THIS NOT ONLY LEAVES 55KTS OF 0-6KM BULK SHEAR IN PLACE...IT ALSO SETS UP AN ENVIRONMENT FOR STORM MOTIONS TO THE NORTH NORTHEAST ON THE ORDER OF 40-60KTS. EXPECT THAT EVENT WILL UNFOLD SUCH THAT STORMS BEGIN TO FIRE IN CTRL TO S CTRL KS AS UPPER TROF MOVES IN AND WEAKENS CAP...AND INTERSECTS THE DRYLINE. COULD ALSO SEE A FEW STORMS DEVELOP IN THE WARM SECTOR AS CAP ERODES IN THE LATE AFTERNOON OUT AHEAD OF THE INCOMING FRONT. EXPECT A LINE OF STORMS TO FORM ACROSS CTRL KS AND TRAIN NORTH THROUGH THE LINE AS THE WHOLE SYSTEM SLOWLY PUSHES EAST. CAPES IN THE 3000J/KG RANGE COUPLED WITH SHEAR WILL MAKE PRIME ENVIRONMENT FOR SUPERCELLS. THIS WILL ALSO BRING POTENTIAL PROBLEMS WITH FLOODING AS STORMS REPEATEDLY DEVELOP AND MOVE THROUGH THE LINE AND MAY BRING ROUND AFTER ROUND OF RAINFALL. THURSDAY NIGHT...UPPER LEVEL LOW MOVES SLOWLY NORTHEAST THURSDAY NIGHT WITH ATTENDANT SURFACE BOUNDARY MOVING EAST ACROSS EASTERN KS OVERNIGHT. EXPECT THE POTENTIAL FOR SUPERCELLS TO CONTINUE THROUGH THE EVENING HOURS...BEFORE STORMS BECOME LINEAR LATE. LATER SHIFTS MAY ALSO NEED TO POST A FLASH FLOOD WATCH GIVEN THAT MUCH OF OUR CWA HAS HAD SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS. SATURATED GROUND AND MINOR FLOOD PROBLEMS WILL BE AGGRAVATED BY ADDITIONAL RAINFALL. MADE FEW IF ANY CHANGES TO FRIDAY AND THE FORECAST FOR THE WEEKEND AS FOCUS IS ON SEVERE POTENTIAL FOR THURSDAY/THURSDAY NIGHT. HOWEVER...KEPT POPS GOING IN EASTERN CWA FRIDAY. ON SATURDAY...MAY SEE NORTHERN PORTION OF THE CWA CLIPPED BY STORMS FROM THE MCS IN EASTERN NEBRASKA. NEXT SHORT WAVE TROF TO MOVE THROUGH THE CWA SUNDAY NIGHT AND MONDAY. ATMOSPHERE RECOVERS FAIRLY QUICKLY FOLLOWING THE FROPA LATE THURSDAY NIGHT AND FRIDAY...SO WARM AND HUMID CONDITIONS ARE EXPECTED. LEANED TOWARD HPC GUIDANCE FOR MONDAY...TUESDAY AND WEDNESDAY. && .AVIATION... MAINLY A WIND FORECAST FOR THIS TIME PERIOD ALTHOUGH BY NEXT TAF ISSUANCE MAY SEE A NEED FOR TS AT THE MHK FOR THE EARLY EVENING HOURS. STRONG UPPER SYSTEM APPROACHES THE AREA OVERNIGHT AND WILL KEEP WINDS UP OVER 12 KTS AND INCREASE TO ABOVE 20KTS BY TOMORROW MORNING. ALSO EXPECT TO SEE SCATTERED CU AROUND 3KFT IN STRONG WARM AIR ADVECTION REGIME. COULD BE LOCALLY BKN030 BUT NOT CONVINCED ENOUGH TO ADD TO A TAF SITE YET. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC/STARK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1128 AM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1128 AM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST CENTRAL KANSAS THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS. A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE 35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY 36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.
The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
23 thunderstorm wind, 11 hail, 6 tornado, 2 flash flood. Local standard time, as filed.
Thunderstorm winds flipped a grain bin and wrapped it around a tree.
Several homes and outbuildings were damaged when a tornado touched down northwest of Oak Hill. Porches, roofs, and windows were observed to have sustained the most damage at several of the residences. At one farm, the center pivot of an irrigation system was knocked over, as were several trees and power lines. One home was deemed a total loss, two camping trailers were completely destroyed, and four outbuildings were completely destroyed.
A second tornado struck when it touched down to the west southwest of Clay Center. Damage surveys indicated that the primary damage that occurred was to powerlines and outbuildings.
A third tornado touched down in Clay County the night of the 5th. The weak tornado caused window, roof, and siding damage to several homes along it's path. Storm surveyors also noted that several trees and outbuildings had also been damaged or destroyed.
A tornado briefly touched down just west of Barnes. Buildings at several residences sustained damage, includeing several outbuildings. The porch was also reported to have been blown off of a house.
Tornado determined to have touched down only briefly. A few outbuildings sustained damage.
Three to four inch diameter tree limbs broken off. Local newspapers reported that tree limbs were down across the city.
Flooding reported at the KSU campus. Several cars were stalled and stranded in the street in the near Aggieville in Manhattan.
A tree fell on the main power line sending electricity to Grandview Plaza just east of Junction City.
One house in the town of Reserve lost the overhanging portion of it's porch, and a camping trailer outside the house next door was overturned. Several small tree limbs were also reported to have blown down. Part of a garage roof was blown off, and debris was blown into a nearby field.
The Daily Union Junction reported that water was running rapidly over portions of Clarks Creek, Ascher, and Humboldt Creek Roads. Debris needed to be cleared from the roadway the following day. Two to three inches of rain was reported to have fallen in this area.
A brief tornado touchdown was reported by a trained spotter. No damage occurred.
Large trees reported to have blown down.
Trees were damaged east of Marysville. Several outbuildings were damaged to the north of Home, and at one farmstead two grain bins were destroyed, as were two sheds. Some farm equipment was also damaged.
Damage reports came in from spotters and amateur radio operators across Topeka. A wind gust to 60 mph was reported at the intersection of 34th and Croco Roads, and near the intersection of 46th and Meriden. Trees were blown down onto 21st street near the intersection of 21st and Arnold. Nearly six thousand Topeka residents lost power as a result of the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102343, 113239, 102345, 102348, 102351, 102361, 102362, 102363, 102387, 102390, 102392, 102364, 102395, 102398, 102365, 102416, 102418, 102436, 102439, 102441, 102444, 102446, 102450, 113235, 113237, 113252, 102453, 113236, 102456, 102459, 102462, 102368, 102465, 102467, 102468, 102469, 122027, 102472, 102480, 102484, and more.